Ohio, 2010

Winter Weather in Ohio, February 26 to 27, 2010

February 26 to 27, 2010 · NWS ILN · 24 events in 24 counties and zones

A strong low pressure system over the northeastern portion of the country pushed cold air into the Ohio Valley, resulting in a period of snow showers. Gusty northwest winds of 15 to 20 mph with gusts to 30 mph caused some blowing and drifting through the early morning hours of the 27th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong low pressure system over the northeastern portion of the country pushed cold air into the Ohio Valley, resulting in a period of snow showers. Gusty northwest winds of 15 to 20 mph with gusts to 30 mph caused some blowing and drifting through the early morning hours of the 27th. One to two inches of snow fell on average, with a few 4 inch or higher amounts being recorded due to localized drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 26, 12:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 26, 12:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1254 PM EST FRI FEB 26 2010

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL LIFT SLOWLY NORTHEAST
ALONG THE NEW ENGLAND COAST THROUGH THE WEEKEND. SEVERAL PIECES OF
ENERGY ASSOCIATED WITH THIS LOW WILL ROTATE DOWN INTO THE UPPER
OHIO VALLEY. THIS WILL LEAD TO OCCASIONAL SNOW SHOWERS TODAY
THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR SHOWS SNOW SHOWERS SPREADING IN FROM THE NORTHEAST. THIS
SEEMS TO BE WELL HANDLED BY THE SHORT RANGE MODELS AND HAVE
FOLLOWED THAT CONSENSUS IN TERMS OF POPS. THUS TIGHTENED UP
GRADIENT WITH LITTLE OR NO PRECIPITATION EXPECTED IN THE
SOUTHWEST. IN FACT SKIES HAVE CLEARED THERE AND IT MAY BE UNTIL
LATE IN THE DAY BEFORE CLOUDS SPREAD BACK IN TO FAR SOUTHWESTERN
COUNTIES. EXPECT ACCUMULATIONS TO BE LIMITED DURING THE DAYLIGHT
HOURS DUE TO INCREASING SOLAR RADIATION THIS TIME OF YEAR.
FORECAST TEMPERATURES LOOK REASONABLE. BACKED OFF SLIGHTLY ON WIND
GUSTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
UPPER LEVEL ENERGY WILL CONTINUE TO PIVOT SLOWLY SOUTHWEST ACROSS
THE AREA OVERNIGHT. THIS SHOULD LEAD TO AN INCREASING CHANCE OF
SNOW SHOWERS ACROSS THE SOUTHWEST HALF OF OUR AREA. THE BEST LIFT
TONIGHT LINES UP NICELY WITH THE FAVORABLE DENDRITIC GROWTH ZONE
SO EXPECT MORE EFFICIENT SNOW PRODUCTION TONIGHT. WILL THEREFORE
GO WITH 1 TO 2 INCHES MOST PLACES...DESPITE SOMEWHAT WEAKER
FORCING. WILL CONTINUE WITH ADVISORY ACROSS THE FAR NORTHEAST AS
GUSTY WINDS WILL LIKELY PERSIST THROUGH MUCH OF THE EVENING.

EXPECT A CONTINUATION OF SNOW SHOWERS ON INTO SATURDAY AS ANOTHER
SPOKE OF ENERGY ROTATES DOWN ACROSS THE REGION. HOWEVER...THE BEST
LIFT ASSOCIATED WITH THIS IS FORECAST TO REMAIN MAINLY TO OUR
EAST AND WITH IT BEING DURING THE DAYTIME PERIOD...WILL GO AHEAD
AND LIMIT SNOWFALL ACCUMULATIONS TO AN INCH OR LESS.

SNOW SHOWER ACTIVITY SHOULD THEN SLOWLY TAPER OFF SATURDAY NIGHT
INTO SUNDAY AS UPPER LEVEL LOW LIFTS SLOWLY OFF TO THE NORTHEAST.
WILL CONTINUE TO TREND TEMPS TOWARD THE COOLER MET GUIDANCE
THROUGH THE WEEKEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE 12Z GFS MADE A SIGNIFICANT JUMP TOWARD THE SOLUTION BEING
ADVERTISED BY THE 00Z ECMWF AND THEN GENERALLY UPHELD BY THE 12Z
ECMWF. A SHORTWAVE WILL SWING SOUTH THROUGH THE OHIO VALLEY MONDAY
NIGHT AND CLOSE OFF AS IT HEADS FURTHER SOUTH...BUT AT THE TIME IT
PASSES THROUGH HERE MOISTURE LOOKS RELATIVELY UNIMPRESSIVE. WHILE
SOME FLURRIES OR LIGHT SNOW SHOWERS MAY BE POSSIBLE WILL KEEP THIS
OUT OF THE FORECAST FOR NOW UNTIL TIMING AND PLACEMENT IS BETTER
DEFINED. AS THIS UPPER LOW STRENGTHENS MARKEDLY WHILE SWINGING
SOUTH AND THEN EAST...IT WILL HELP BUILD A WINTER STORM EVENT
ACROSS THE MID-ATLANTIC...BUT RIGHT NOW ITS NORTHWARD EXTENT DOES
NOT QUITE LOOK LIKE IT WILL BUILD BACK INTO OUR FORECAST AREA.

HIGH PRESSURE WILL BUILD IN FROM THE NORTH FOR THURSDAY...ALLOWING
SOME OF THE MORE OPTIMISTIC SKY GRIDS FOR THE FORECAST PACKAGE.
SOLUTIONS DIVERGE AFTER THIS POINT ON ANOTHER LOW PRESSURE SYSTEM
ADVANCING FROM THE WEST...WITH THE ECMWF BEING A FASTER BUT WEAKER
SOLUTION. SOME DEGREE OF PRECIPITATION MAY BE APPROACHING THE AREA
BY DAY 7...BUT NOT IN TIME FOR THE CURRENT 7 DAY CYCLE.

FOR TEMPERATURES...WENT CLOSE TO GUIDANCE NUMBERS BUT WITH MORE
MUTED SWINGS DUE TO CLOUDS IN THE FIRST HALF OF THE EXTENDED. AS
SKIES CLEAR LATER IN THE EXTENDED...HIGHS ARE CLOSE TO
GUIDANCE...BUT DROPPED THE BOTTOM OUT ON LOWS A LITTLE BIT. ASIDE
FROM A SLIGHT COOL DOWN ON TUESDAY...TEMPERATURES WILL BE GRADUALLY
MODERATING BY THE END OF THE FORECAST. EVEN STILL...CONDITIONS WILL
REMAIN BELOW NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
BAND OF SNOW SHOWERS WILL SWEEP SOUTH SOUTHWEST ACROSS THE REGION
DURING THE FIRST HALF OF THE PERIOD. AS THIS MOVES ACROSS EXPECT
VISIBILITIES TO DROP TO IFR TO LIFR. THESE SNOW SHOWERS WILL PUSH
SOUTH OF THE TERMINALS AFTER 06Z WITH SOME LINGERING FLURRIES
POSSIBLE THEREAFTER. APPEARS THAT CEILINGS WILL REMAIN MVFR
THROUGH THE PERIOD...PRIMARILY BELOW 2000 FT. WEST NORTHWEST
WINDS GUSTING UP TO 26 KT WILL START TO SLOWLY DIMINISH AROUND
DUSK WITH GUSTS DROPPING OFF BY 06Z.

OUTLOOK...MVFR CEILINGS WILL LIKELY PERSIST THROUGH WEDNESDAY.
MVFR TO OCCASIONALLY IFR VISIBILITIES POSSIBLE SATURDAY AFTERNOON
AND EVENING AND THEN AGAIN TUESDAY INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR OHZ046-055-
     056-065-074.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...
Hazardous weather outlook, Feb 26, 4:17 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
417 AM EST FRI FEB 26 2010

OHZ046-055-056-065-074-271000-
DELAWARE-FRANKLIN OH-LICKING-FAIRFIELD-HOCKING-
417 AM EST FRI FEB 26 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>045-051>054-
060>064-070>073-077>082-088-271000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
417 AM EST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL BECOME MORE NUMEROUS THROUGH THIS AFTERNOON AND
CONTINUE INTO TONIGHT. SNOW ACCUMULATIONS THROUGH TONIGHT OF 1 TO
2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ080-KYZ089-090-094>100-271000-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-
417 AM EST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY AND NORTHERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Two inches of snow was measured in West Union.

Winter Weather, Brown

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Three inches of snow was measured in Georgetown.

Winter Weather, Butler

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Spotters in both Bethany and 4.7 miles east of Hamilton measured 1.7 inches of snowfall.

Winter Weather, Clark

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Two spotters in Springfield measured 1.6 and 2 inches of snowfall.

Winter Weather, Clermont

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Clermont forecast zone
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Snowfall in Batavia was measured to be 1.5 inches.

Winter Weather, Clinton

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The forecast office in Wilmington measured 1.8 inches while the county garage measured 1.5 inches.

Winter Weather, Darke

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Darke forecast zone
Reported by
Department of Highways
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The county garage in Greenville measured an inch of snow.

Winter Weather, Delaware

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The county garage in Delaware measured 1.5 inches of snow.

Winter Weather, Fairfield

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage in Lancaster measured 4 inches of snow on the evening of the 26th. A spotter located 2.7 northeast of Pickerington measured 3.3 inches the following morning.

Winter Weather, Franklin

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

By daybreak of the 27th, a spotter in Westerville measured 3 inches of snow while a spotter in Dublin measured 2.6 inches.

Winter Weather, Greene

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Greene forecast zone
Reported by
Department of Highways
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The county garage in Xenia measured an inch of snowfall.

Winter Weather, Highland

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage in Hillsboro measured three inches of snowfall.

Winter Weather, Licking

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The county garage in Newark measured six inches of snowfall, estimated to be this high due to drifting.

Winter Weather, Logan

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The county garage in Bellefontaine measured three inches of snowfall.

Winter Weather, Madison

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The county garage in London measured two inches of snowfall.

Winter Weather, Montgomery

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A spotter in Huber Heights measured 2 inches of snow, while the county garage in Dayton measured 1.5 inches.

Winter Weather, Pickaway

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Pickaway forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Three inches of snow fell in Circleville.

Winter Weather, Pike

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Two inches of snow was measured at the county garage in Piketon.

Winter Weather, Preble

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Preble forecast zone
Reported by
Trained Spotter
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Two inches of snow was measured in Eaton. The rainfall observer also located in Eaton measured 1.7 inches.

Winter Weather, Ross

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The county garage in Chillicothe measured 2 inches of snowfall.

Winter Weather, Scioto

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The county garage in Portsmouth measured 1.5 inches of snowfall.

Winter Weather, Shelby

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A spotter 5 miles northeast of Sidney measured 1.5 inches of snow.

Winter Weather, Union

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The county garage in Marysville measured 2.5 inches of snow.

Winter Weather, Warren

When
February 26, 2:00 PM EST to February 27, 7:00 AM EST
Where
Warren forecast zone
Reported by
Department of Highways
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The county garage in Lebanon measured 2 inches of snow while a spotter in Mason measured 1.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217395, 217396, 217398, 217399, 217400, 217401, 217404, 217405, 217406, 217407, 217408, 217409, 217410, 217411, 217412, 217413, 217414, 217415, 217416, 217417, 217418, 217419, 217420, 217421.